Quantcast

Fatigue..beta blocker issue?

Help Support ValveReplacement.org:

Chris M

Well-known member
Joined
Sep 29, 2010
Messages
71
Location
East Midlands, England
My guess is it's probably a bit of both.

I was put on 50mg of Metoprolol about 10 months before my surgery and it really did knock me for six. I was just getting into taking regular walks at the time and all of a sudden I couldn't manage them any more, my walking pace slowed right down and achievable distances got much shorter. I was very disappointed, but at least the meds did help with the palpitations I had been experiencing. It's possible my valve was deteriorating more as well but the onset effect of the medication seemed very pronounced to me. It serves to put a cap on how fast your heart beats so it's not surprising it has that effect, and makes you tired as well.

I'm now post-surgery and on a quarter of the dose until I next see my cardiologist, when I hope he will say I don't need it any more. I don't think this small dose can be doing much to slow me down as I have much more energy so be patient - all will come good in the end.
 

dick0236

Eat the elephant one bite at a time
VR.org Supporter
Joined
Feb 10, 2007
Messages
3,077
Location
louisville, KY USA
I have also taken 25mg Atenolol for several years. Although it was prescribed, along with 20mg Lisinopril, to help with BP, my cardio says it also slows my HR some which lessesns "valve cycling". My usual HR is around 60 bpm and it is almost impossible for me to get it above 120 even on an inclined treadmill set at 3.5(fastest I can walk without breaking into a trot). I haven't noticed any unusual fatigue.....thought it was just old age, although it would make sense that a lowered HR could cause a feeling of fatigue. That is a good question for your cardio. I have found that doctors often take an "if it ain't broke...don't fix it attitude" unless you raise an issue.
 

Boston Tiger

Well-known member
Joined
Dec 12, 2011
Messages
304
Location
Boston metro area
I'm on 75 mg of metaprolol, and fatigue was definitely an issue for me. My cardio had me shift from taking it in the morning to with dinner, since the fatige hit me like a bus every day around 3pm when I was taking it in the morning. And I gave up caffeine after my surgery, so I couldn't go get an energy boost from a cup of coffee or a coke. I started having some other sweets instead, but that eventually showed up on my waistline. (The record setting snows in New England in the winter of 2011 also got me out of my regular walking routine). I'm looking forward to my next appointment with the cardiologist, since he's said he might start weaning me off of this betablocker.
 

Mentu

Premium Level User
VR.org Supporter
Joined
Nov 9, 2008
Messages
1,311
Location
My surgery was performed at Oklahoma Heart Institu
I, too, was started on Metoprolol after surgery. Things were OK until around 6 months Post-Op when my heart rate began to fall during the day. Sometimes, it slipped into the 40s which left me feeling wiped out. My cardiologist said that this is common as the heart heals and reestablishes normal function after surgery. His response was first to cut the doseage in half and a couple months later to end it all together. The fatigue dissipated as my heart rate steadied on a more normal 70 bpm during the day.

Larry
 

chaconne

Well-known member
Joined
Jun 30, 2011
Messages
411
Location
Southern California
I am 9 weeks post AVR and take 25mg of Metoprolol daily, 12.5 in the morning and 12.5 at night. I notice that if I forget my morning dose, my HR goes up 15-25 bpm. On it, my HR has ranged from 55 in bed, to 170 while running. If I didn't take it, my rate would be too high. I still am not to my pre-surgery energy levels but I don't know if I can blame that on the meds.
 

Bill B

Well-known member
Joined
Apr 24, 2009
Messages
937
Location
Alamo, CA
I have been on 100mg of metoprolol per day for 2 years and over all feel very energetic. However, fatigue, other psychological effects and reduced exercise tolerance are reported fairly often with many beta blockers. So, it's worth discussing with your cardiologist. If he poo-poos it, then he is obligated to come up with another explanation and a solution. There are so many alternatives to beta blockers for hypertension and other conditions, that you should be able to find a good alternative that you tolerate well.

Bill (retired pharmacist)
 

coffeelover

Well-known member
Joined
Nov 15, 2011
Messages
263
Location
MN
Valvers,
Thanks for sharing your beta blocker experiences-- I really appreciate your input and shared info!
 

Jason

Always Assume Positive Intent
Joined
Mar 30, 2011
Messages
375
Location
Bay City, Michigan
I was started on 75 mg twice daily of metoprolol after surgery, and this was bumped up to 100 mg 2X when I had recurring A-fib. A month or so after the last bout of A-Fib, I was dropped back down to 75 mg twice a day. That lasted for quite some time and then my heart rate started dipping into the low 40's, so we dropped my dose again to 50 mg twice daily. As of now, i am noticing that my heart rate on average is dropping again, with a few days in the last week at mid-forties. If it stays there I am going to ask about reducing or coming off completely.

For me, I haven't noticed any fatigue issues. I can definitely say that it does limit your upper heart rate. when I had cardiac rehab in the mornings right after taking a dose, I was lucky if I could hit 100 bpm with significant exertion. When I moved to afternoon rehab I was hitting the 120's regularly. I know from reading here that there are some people that it definitely does cause fatigue and malaise, but that was not my experience.
 

Kathy McCain

Well-known member
Joined
Jan 10, 2008
Messages
1,087
Location
Texas
I was on Metoprolol 12 1/2 mgs for 2 1/2 years after surgery. I found it did make me fatiqued, and that was a very low dose. I've been off it for appox 1 1/2yr. For me, I did notice more energy once I discontinued. I have low bp, and it has always been on the low side. I was taking it to lower my pulse, which did go up a bit afterward, but now has slowed back down, it stays in the low sixties and mid-seventies now.

I would also like to add that my husband ( is on 2 beta blockers) who is not a heart patient, but has high bp seems to be tired quiet a bit,(could be overwork is contributing) for which I am getting a bit concerned. Could be time to have a stress test!

I would consult my cardio on this one, of course. In your case it may be both your valve and the beta blocker.

Take care
 

coffeelover

Well-known member
Joined
Nov 15, 2011
Messages
263
Location
MN
Chaconne,
Thanks for sharing info about beta blockers...I am learning alot from the post I read.
Thanks again!
 

coffeelover

Well-known member
Joined
Nov 15, 2011
Messages
263
Location
MN
Larry,
Thanks for sharing about beta blockers. Reading other valvers' post has been a great way to learn more about meds, valve selections,etc...very helpful info!
Thanks again!
 

Bill B

Well-known member
Joined
Apr 24, 2009
Messages
937
Location
Alamo, CA
Boston Tiger,
Thanks for sharing your info about beta blockers...I am wondering if maybe I should take it earlier say like 6pm instead of 1030pm maybe that would help out with my afternoon fatigue. Not sure if it would make much difference.
Thanks again for sharing!
Atenolol's effects generally last 24 hours or more, but it could be declining as the end of that period approaches, especially on a lower dose like you are on. I see no harm in trying that. I'm sure it was prescribed as once a day, allowing you the freedom to choose the most convenient time.

Was your resting heart rate around 57 before atenolol? Mine was in the low 60's before metoprolol. Now it runs in the mid-50s and occasionally in the high 40's. Thump.......thump........thump....... I'm having no ill effects from that at all and I do get a decent response to exercise, but it is clear the beta blocker is doing its thing in slowing heart rate (negative chronotropic effect) among other effects. I find the reduced heart rate very relaxing. This is one reason why beta blockers have been used with good effect in people with anxiety, since it blunts one of the cardinal physiologic signs of nervousness.

Anyway, unless you or your doctor can find another reason for your afternoon fatigue (mine is from lack of sleep, by choice, and I medicate it with Expresso if I can't make up the sleep), it's reasonable to blame the beta blocker and deal with that.

And by all means, if this was prescribed for hypertension, get a home BP monitor. My cardiologist uses my home measurements, not what they see in the office, to guide my therapy. Who knows, you may be too low in the afternoon, actually whether it was prescribed for hypertension or something else. Worth checking.

Bill (retired pharmacist)
 

Latest posts

Top